Guidelines

ASCO, NCCN release guidelines on managing immunotherapy toxicity

Show Citation

February 14, 2018

Clifford A. Hudis
Julie R. Brahmer

Immune checkpoint inhibitor therapy should be discontinued when moderate to severe adverse events are present in treated patients, according to newly release guidelines from ASCO and the National Comprehensive Cancer Network.

“With rapidly increasing use of immune checkpoint inhibitors, it is imperative that clinicians are knowledgeable about their unique toxicity profiles,” Clifford A. Hudis, MD, FASCO, FACP, CEO of ASCO, said in a press release. “These new guidelines from ASCO and NCCN will help our community continue to provide the highest quality of care to all patients as they incorporate these agents into routine care.”

The FDA has approved several checkpoint inhibitors to treat patients with various cancers, including melanoma and Hodgkin lymphoma and lung, liver, kidney and bladder cancers.

“Despite the often-durable clinical benefits of the immune checkpoint blockade therapy, [immune checkpoint inhibitor] use is associated with a spectrum of adverse effects related to the mechanism of action that is quite different from other systemic therapies, such as cytotoxic chemotherapy,” Julie R. Brahmer, MD, co-director of the upper aerodigestive department within the Bloomberg Kimmel Institute for Cancer Immunotherapy and professor of oncology at Johns Hopkins, and colleagues wrote. “The adverse effects can affect multiple organs of the body and are most commonly seen in the skin; [gastrointestinal] tract; lungs; and endocrine, thyroid, adrenal, pituitary, musculoskeletal, renal, nervous, hematologic, cardiovascular and ocular systems, and there should be a high level of suspicion that any changes are treatment-related.”

Depending on where the toxicity presents, diagnosis and treatment vary significantly.
Source: Shutterstock.com

Moderate to severe toxicities can be associated with organ decline and even death; therefore, they need to be detected early and monitored closely.

“Fortunately, most of the side effects are reversible, but early recognition and proper treatment are critical,” John A. Thompson, MD, co-director of the Seattle Cancer Care Alliance Melanoma Clinic, said in the release.


Main guideline recommendations

The guideline panelists reviewed 204 eligible publications, including observational data, consensus guidelines, case series and case reports, to determine the following recommendations:

  • Checkpoint inhibitor therapy can continue with close monitoring for grade 1 toxicities, except neurologic and some hematologic toxicities;
  • With grade 2 toxicities, therapy should be postponed until symptoms revert to grade 1 or lower levels. Corticosteroids may be offered;
  • For grade 3 toxicities, clinicians should administer corticosteroids for at least 6 weeks. Immunotherapy can be restarted but should be done with extreme caution; and
  • Checkpoint inhibitor therapy should stop permanently after grade 4 toxicities are observed, except for endocrinopathies that have been controlled by hormone replacement.

Clinicians’ decisions to return patients to therapy are complicated by the fact that optimal duration of therapy is not yet determined. Evidence has suggested that those who discontinue therapy did just as well as those who continued treatment. The guidelines recommend a patient’s tumor status should be an important factor in determining whether to resume therapy following toxicity.

PAGE BREAK

Researchers have been unable to determine which patients are at higher risk for immune-related adverse events or which tumor type/location is more at risk for toxicity; however, there is some evidence that risk may increase based on individual vs. combination checkpoint inhibitors. Additionally, patterns of toxicity based on tumor type and location have not been well established.

 

Organ-specific recommendations

Depending on where the toxicity presents, diagnosis and treatment vary significantly.

Cutaneous toxicities, including rash, pruritus and vitiligo, are among the most common, occurring among 30% to 50% of patients. Recent data suggest that cutaneous toxicity may be associated with response to checkpoint inhibitor therapy among patients with metastatic melanoma.

“These findings from large clinical development programs suggest that cutaneous [immune-related adverse events] may be a surrogate for clinical benefit, and it would be important to correctly identify these skin changes so that the [immune checkpoint inhibitor] therapy is not discontinued in these cases with good prognoses,” the researchers wrote. “In addition, many cutaneous toxicities may be managed without the discontinuation of therapy.”

Gastrointestinal toxicities also are common with checkpoint inhibitor use. Colitis occurs among about 8% to 27% of patients and diarrhea occurs among as many as 54% of patients treated with anti-CTLA-4 antibodies.

Endocrinopathies occur among about 10% of patients and can present a clinical challenge for oncologists. Both primary and pituitary hormone measures are needed to localize the disease. Endocrine dysfunction is different from other adverse events because it can be managed by hormone replacement therapy.

The guidelines also provide various recommendations on treating musculoskeletal, renal, nervous system, hematological, cardiovascular and ocular toxicities.

Implementing the guidelines

While implementing these guidelines, clinicians should be aware of the heterogeneity of immunotherapy-related adverse events, as well as patient concerns, according to the panelists.

Clinicians should provide patient and caregiver education on adverse events before initiating immunotherapy and should continue education during treatment and throughout survivorship, emphasizing that immunotherapy works differently than chemotherapy.

“The ability to influence immune response even after discontinuation of the immunotherapeutic agent is a unique feature, and important education point for patients and their caregivers,” the panelists wrote. “As such, patients should be encouraged to alert all health care providers that they are receiving or have received an immunotherapeutic agent and to report any changes in health status to each provider.”

PAGE BREAK

“Some people will brush their symptoms aside, but any usual symptom should be reported to the doctor,” Brahmer said in the release.

The panelists also highlighted existing health disparities, where certain groups may face more obstacles to receiving care. Awareness of these disparities in context of the guidelines can help health care providers deliver high a level of care to vulnerable populations, panelists wrote.

“These guidelines will help all providers who care for patients treated with immune checkpoint inhibitors — not just oncologists, but also emergency room and primary care doctors — assess and manage these side effects,” Brahmer said. – by Cassie Homer

Disclosures: Brahmer reports consulting roles with Bristol-Myers Squibb, Celgene, Eli Lilly, Janssen Pharmaceuticals, Merck and Syndax; and institutional research funding from AstraZeneca, Bristol-Myers Squibb, Five Prime Therapeutics, Incyte, Janssen Pharmaceuticals and Merck. Please see the study for all other authors’ relevant financial disclosures.